I am 40 years old. About 2 years ago, I suffered from dermographism weals or hives and after treatment for about 3 weeks with continuous antihistamines, I got relieved of the problem. Over the past six months, I have been suffering once again with this problem. I tried homeopathy, which did not give good results. Even while taking homeopathic medicines, I had the raised skin. However, when taking Allegra, I obtained relief, but if I do not take the tablet daily the symptoms reoccur. I switched over to Atarax, which is making me drowsy for the whole day. One dermatologist prescribed Levocetrizine, which gives good results. I only needed to take it once every two or three days. However, it also made me drowsy and feel weak. Then I tried a new medicine called Ebastine, which is non-sedative and it is providing me with fairly good hive and symptom relief. I take this medication once every three days. Still I am not fully relieved from the dermographism (and hives) problem.
I am trying to eliminate the cause of the problem by avoiding milk and sugar, but it is not giving any positive results. I do not know when my problem will get solved.
I have had dermatographism since 1998. I have to take a daily antihistamine to prevent the worst symptoms, but there is always some underlying itching. Without the antihistamine, I am driven to distraction by horrid itching/burning/stinging, which is partly relieved but also aggravated by scratching. At times, I have ended up drawing blood because I scratch so hard. If I go more than 36 hours without the antihistamine, even the slight friction of pulling on my sock or drying my hands on a towel will cause an overreaction and appearance of hives in my skin, which leads to the unbearable itching.
I have only been dealing with this hives problem for about a month, not long after being diagnosed with Celiac Disease, an autoimmune disorder. I do now know if it is linked to my prior condition, but it sure has been a pain. It began with itchy palms and wrists and turned into daily, full-fledged itching, usually later in the evening into the night. It was driving me crazy!
I'd had allergy testing done this summer and knew it wasn't caused by any food, so, I waited for my next allergist appointment and went this week. He tested my arm for dermatographism (hives) with clear and what he called "remarkable" results. He then told me I needed to get myself on a regiment of Pepcid, Claritin, and Tavist. After just three days of these medications, I have had remarkable relief. Amazing. For the first time in about a month last night, I was able to watch TV on the couch without my boyfriend chastising me for my continual scratching, which sometimes drove me to tears?
I had been suffering with the itching at school as well - I teach 5th and 6th grade Special Ed and constantly found the kids asking me why my neck or ears were red. I could not even focus on what I was doing when the itching started. I think the more I thought about it and stressed, the worse it got.
Anyway, I can only hope that the medication will continue its course or healing.
I am a thirty-five year women who has suffered from pressure urticaria or dermographism for approximately three years now. I, like so many of you, just started "itching" one day. It started on my upper back and neck. It seems now to be localized to the areas I shave - thighs, underarms, and bikini line. It is also worse at night when lying down to go to sleep. I do however, seem to be sensitive to any area of my skin that gets irritated. My treatment for the hives and other symptoms started out with my family Dr. and steroids. I have since seen two dermatologists, and three allergists with one that specializes in "hives". Thousands of dollars later and taking two Allegra "d" a day (one/am, one/pm), I have had little relief. If I go longer than 12 hours without the Allegra, I will usually have a hives breakout that requires me to take Benadryl on top of the Allegra to subside the symptoms. Stress seems to make the symptoms and hives worse, as well as alcohol (mostly wheat based, not so much with wine). There is so little information that even the medical community does not know how to respond to this affliction. I find it interesting though, in reading the stories on this website, a few consistencies scream out!!
1- mostly women
2- symptoms are most common at night
3- hives affect back, thighs, buttock, armpits
4- no know history of allergy
Because my major hives breakouts occur around follicle areas that I shave, I am going to try laser hair removal. I am going to start out with only one armpit and see what happens. My thinking on this has been my irritation is occurring because of shaving, but another Anna here mentioned that the last doctor she saw mentioned too much protein in her system. Isn't hair loss caused from another "protein thing" gone wrong? I do not know!!! At this point, as I am sure the rest of you that are suffering from this, I am ready and willing to try ANYTHING!! I do however think there may be something to this protein thing and I am going to mention it to my allergist as soon as I can! ( I AM DRIVING HIM CRAZY!) I am tired of hearing excuses for this problem and drugs being the only relief for the hives. THANK YOU ALL for sharing. If more of us demand a real answer maybe we will get a solution instead of endless prescriptions and little relief. It is also nice to know that this is real and not something I have made up in my head. As for now, all this talk of hives is making me ITCHY!!
I am currently suffering from dermatographism for my second time now.
I had my first occurrence several years ago and it lasted about two years. It bothered me on my legs mostly in the evenings. I would scratch so hard at times that I would turn black and blue in the shape of my fingertips. I have just started experiencing these symptoms again.
My Dermatologist diagnosed it very quickly the first time, but it was not very common or seen in their office, nor was there information like this on the internet for it. Back then I just dealt with it using heavy duty soothing creams. I do not like taking medication, especially if it was not going to cure it.
I have not figured out how I am going to deal with it now....
Visit this: Pictures of Rashes Page